Tornadoes · United States · Oklahoma · 2019
EF1 tornado, Mc Curtain, Oklahoma, May 18, 2019
This EF1 tornado ran 1.2 miles across Haskell County on May 18, 2019, touching down at 1:13 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 18, 2019
- Touchdown
- 1:13 PM CDT (18:13 UTC)
- Lifted
- 1:15 PM CDT (18:15 UTC)
- On the ground
- 2 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Haskell County
- Touchdown point
- 35.190, -94.990
- Lift-off point
- 35.188, -94.970
- Record number
- 1905181213-01
The damage survey
2 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A squall line moved through eastern Oklahoma during the morning hours of May 18th. Very strong low level wind shear and moderately strong instability ahead of the squall line resulted in the development of several tornadoes, as well as damaging wind and large hail up to quarter size, as the line of thunderstorms moved across the area.
This tornado uprooted trees and snapped large tree limbs. It was observed and photographed by a fireman and trained storm spotter. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
6 minutes of warning. NWS TSA issued a tornado warning for this county at 18:07 UTC, 6 minutes before the tornado touched down, in force until 18:24 UTC.
The county was under a tornado watch, issued at 14:10 UTC and running to 19:17 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 14:10 UTC | 19:17 UTC | Tornado Watch | TSA |
| 17:05 UTC | 18:00 UTC | Severe Thunderstorm Warning | TSA |
| 17:10 UTC | 18:00 UTC | Severe Thunderstorm Warning | TSA |
| 17:45 UTC | 18:00 UTC | Tornado Warning | TSA |
| 17:55 UTC | 18:45 UTC | Severe Thunderstorm Warning | TSA |
| 17:57 UTC | 18:45 UTC | Severe Thunderstorm Warning | TSA |
| 18:07 UTC | 18:24 UTC | Tornado Warning | TSA |
| 18:21 UTC | 18:29 UTC | Tornado Warning | TSA |
| 18:34 UTC | 19:15 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:26 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 18, 12:58 PM CDT, 15 minutes earlier.
Area forecast discussion, May 18, 12:58 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 1258 PM CDT Sat May 18 2019 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Severe squall line will impact the northwest AR terminals from 1-3PM. Wind gusts to near 50 mph are possible as the leading edge sweeps through. There will also be the potential for isolated brief tornadoes. A widespread area of rain will continue for the eastern Oklahoma terminals through the afternoon, but the severe threat has passed. Rain will end by late this afternoon through early evening. && .PREV DISCUSSION... /Issued 1155 AM CDT Sat May 18 2019/ ..UPDATE... DISCUSSION... Severe squall line now pushing through eastern Oklahoma, with leading edge from Nowata to Claremore to just west of McAlester. Periodic mesovorticies are evident on radar, with possible brief tornado touchdowns. The tornadic threat will be decreasing for the Tulsa area, with the line moving east. The low level shear remains favorable for quick spin-ups along the leading edge of the convective line for areas downstream. Through the next few hours, tornadoes and damaging winds are the main threats for far eastern Oklahoma into western Arkansas. The severe and tornado threat for western Arkansas will increase by early afternoon as the line nears northwest Arkansas after 1pm. The threat has decreased behind the convective line for portions of northeast Oklahoma, so at the top of the hour, we will likely remove Osage/Pawnee/Creek counties from the tornado watch. Update will be sent after that. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....06 CORFIDI
Hazardous weather outlook, May 18, 5:07 AM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
507 AM CDT Sat May 18 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
507 AM CDT Sat May 18 2019
...SEVERE STORMS EXPECTED TODAY...MONDAY AND TUESDAY...
...LOCALLY HEAVY RAIN AND FLOODING ALSO ON MONDAY...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
AREA AT GREATEST RISK...Far Southeast Oklahoma and West Central
Arkansas.
SEVERE THUNDERSTORM.
RISK...Significant.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
AREA AT GREATEST RISK...Southeast and East Central Oklahoma
and Western Arkansas.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Mid Morning.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...Ongoing.
DISCUSSION...
A significant risk of severe thunderstorms, including the
potential for very large hail, damaging winds, and tornadoes, will
exist from mid morning through the afternoon and into the evening
hours. Parts of far southeast Oklahoma and west central Arkansas
will be most at risk for the high end severe weather with strong
tornadoes possible in the afternoon and evening hours.
The overall severe weather threat will increase areawide during
the mid to late morning hours and continue through the afternoon
and evening as thunderstorms ongoing in parts of West Texas early
this morning continue to organize and move toward the area.
Conditions will become increasingly favorable for tornadoes
during the afternoon and evening hours across parts of southeast
Oklahoma and western Arkansas.
Additional thunderstorms may develop during the late afternoon
and early evening hours closer to the upper low in parts of
northwest and north central Oklahoma that may eventually spread
into northeast Oklahoma. If this does occur, these storms would
pose primarily a very large hail threat.
In addition to the severe weather threat, locally heavy rainfall
will be possible, and given the antecedent ground conditions,
this could cause localized flash flooding and rises on area
mainstem rivers.
The worst storms will likely move out of the area by the early
morning hours on Sunday.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...No Hazards.
MONDAY...Severe Thunderstorm Potential...High Wind Potential...
Heavy Rain Potential.
TUESDAY...Severe Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
The active weather pattern will continue into early next week,
after a brief break on Sunday. Another substantial threat for
severe thunderstorms will arrive on Monday, with high end severe
weather once again possible for parts of eastern Oklahoma. If an
isolated storm can develop this far east in the afternoon and
early evening hours on Monday, a very large hail and strong
tornado threat would exist. An even greater chance for heavy rain
and flash flooding will be present on Monday, especially across
areas along and northwest of Interstate 44. Rises on mainstem
rivers may also occur. The severe weather threat will continue
into Tuesday for much of eastern Oklahoma and western Arkansas.
Low thunderstorm chances will exist across at least a portion of
the area through the rest of the upcoming work week.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should expect severe
weather and flooding impacts both today and again on Monday.
Preparedness plans should be readied.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, May 18, 12:31 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1231 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 3 WSW BIXBY 35.93N 95.93W
05/18/2019 TULSA OK BROADCAST MEDIA
DAMAGE TO METAL OUTBUILDING, ROOF PEELED BACK. SOCIAL
MEDIA REPORT WITH PICTURE, RELAYED BY BROADCAST MEDIA.
&&
JDSLocal storm report, May 18, 12:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 5 NNW PRYOR 36.38N 95.35W
05/18/2019 MAYES OK AMATEUR RADIO
MAYES COUNTY REPORTING POWER LINES DOWN AT OR NEAR
INTERSECTION OF COUNTY ROADS N430 AND W440.
&&
JDSLocal storm report, May 18, 12:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM TSTM WND DMG 5 NW PRYOR 36.36N 95.38W
05/18/2019 MAYES OK LAW ENFORCEMENT
GRDA POLICE REPORTING POWER LINES AND TREES DOWN
NORTHWEST OF PRYOR, VICNINITY OF 450E ROAD AND 428 RD,
AND 428 RD AND 440 RD.
&&
JDSLocal storm report, May 18, 12:57 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 1 W LANGLEY 36.46N 95.07W
05/18/2019 MAYES OK BROADCAST MEDIA
STORM CHASER REPORTS TREES DOWNED ON POWER LINES WEST OF
LANGLEY. MUCH OF TOWN WITHOUT POWER.
&&
JDSLocal storm report, May 18, 1:00 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 1 NNW LANGLEY 36.48N 95.05W
05/18/2019 MAYES OK LAW ENFORCEMENT
GRDA POLICE REPORT POWER LINES DOWN VICINITY OF HIGHWAYS
82 AND 28 NEAR LANGLEY.
&&
JDSLocal storm report, May 18, 1:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
112 PM CDT SAT MAY 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM TSTM WND DMG 4 WSW BIXBY 35.92N 95.95W
05/18/2019 TULSA OK BROADCAST MEDIA
THUNDERSTORM WIND DAMAGE VICINITY OF 161ST AND HARVARD,
WEST OF BIXBY. FENCED DAMAGED AND PART OF OUTBUILDING
DAMAGED. SOCIAL MEDIA REPORT WITH PICTURE.
&&
JDSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
6.2 hours before the tornado, 218 km from the path. May 18, 2019.
- Mixed-layer CAPE
- 717 J/kg
- Mixed-layer CIN
- -216 J/kg
- Surface CAPE
- 19 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 345 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Springfield, MO (KSGF), 00:00Z
5.8 hours after it, 218 km from the path. May 19, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -69641 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.7 K/km
The radar
The Western Arkansas radar (KSRX), 57 km away, was scanning. The volume nearest the touchdown began at 18:14 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:35 UTC | TSTM WND DMG | Poteau | Le Flore, OK | HUGE TREE DOWN ON TOP OF VEHICLE. PICTURE RECEIVED VIA SOCIAL MEDIA. |
| 18:47 UTC | TSTM WND DMG | 1 Ese Spiro | Le Flore, OK | TREE LIMBS TO ONE INCH IN DIAMETER BROKEN, SHINGLES BLOWN OFF A ROOF. |
| 19:00 UTC | TSTM WND GST 78 | Pocola | Le Flore, OK | EMERGENCY MANAGEMENT REPORTED 78 MPH WINDS WHICH WERE RECORDED AT POCOLA RACE TRACK. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 18, 2019
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 18 | 2:05 AM CDT | EF2 | Schleicher, TX | 2.1 | 250 | 1 | $500,000 | |
| May 18 | 4:57 AM CDT | EF2 | Tom Green, TX | 17.6 | 1,760 | 2 | $7.5 million | |
| May 18 | 5:43 AM CDT | EF2 | Taylor, TX | 5.0 | 388 | $10 million | ||
| May 18 | 5:56 AM CDT | EF1 | Taylor, TX | 8.7 | 550 | $750,000 | ||
| May 18 | 6:52 AM CDT | EF3 | Runnels, TX | 18.0 | 1,760 | $6.0 million | ||
| May 18 | 7:37 AM CDT | EF2 | Comanche, OK | 0.5 | 60 | 1 | $150,000 | |
| May 18 | 7:52 AM CDT | EF3 | Runnels, TX | 5.8 | 1,760 | |||
| May 18 | 8:20 AM CDT | EF3 | Coleman, TX | 7.8 | 300 | |||
| May 18 | 9:27 AM CDT | EF0 | Payne, OK | 0.2 | 25 | $10,000 | ||
| May 18 | 9:33 AM CDT | EF0 | Payne, OK | 0.4 | 50 | $30,000 | ||
| May 18 | 10:42 AM CDT | Unrated | Palo Pinto, TX | 0.0 | 25 | |||
| May 18 | 11:03 AM CDT | EF0 | Tulsa, OK | 3.7 | 350 | $5,000 | ||
| May 18 | 11:18 AM CDT | EF0 | Coal, OK | 0.5 | 50 | 3 | $25,000 | |
| May 18 | 11:34 AM CDT | Unrated | McCulloch, TX | 0.1 | 50 | |||
| May 18 | 11:58 AM CDT | EF1 | Rogers, OK | 10.1 | 400 | $40,000 | ||
| May 18 | 12:32 PM CDT | EF0 | Mayes, OK | 2.1 | 100 | $3,000 | ||
| May 18 | 1:55 PM CDT | EF1 | Sebastian, OK to AR | 5.3 | 450 | $260,000 | ||
| May 18 | 1:59 PM CDT | EF1 | Sebastian, AR | 3.5 | 600 | $150,000 | ||
| May 18 | 2:01 PM CDT | EF1 | Washington, AR | 1.0 | 100 | $2,000 | ||
| May 18 | 2:04 PM CDT | EF1 | Sebastian, AR | 2.9 | 400 | $50,000 | ||
| May 18 | 2:10 PM CDT | EF1 | Sebastian, AR | 7.3 | 1,000 | $25,000 | ||
| May 18 | 2:25 PM CDT | EF1 | Crawford, AR | 1.6 | 300 | $20,000 | ||
| May 18 | 5:45 PM CDT | EF1 | Smith, TX | 0.7 | 200 | $30,000 | ||
| May 18 | 5:55 PM CDT | EF0 | Prairie, AR | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.